Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 305, NWS Dodge City, KS

July 8, 1996Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 8, 1996, 7:48 PM CDT for Seward County, Stevens County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 1996, 7:48 PM CDT (00:48 UTC)
Expired
Jul 8, 1996, 8:35 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 117 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 090048
SVRDDC
KSC175-189-090135-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
748 PM CDT MON JUL 8 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 835 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...SOUTHERN SEWARD COUNTY
   ...EXTREME SOUTHEASTERN STEVENS COUNTY
 
AT 746 PM CDT...A DEVELOPING SEVERE THUNDERSTORM WAS INDICATED BY
DODGE CITY DOPPLER RADAR 8 MILES SOUTHWEST OF LIBERAL MOVING NORTH
AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
 LIBERAL                          BY 810 PM CDT
 
WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.

HUTTON/RUTHI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:54 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 8, 3:54 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
345 PM CDT MON JUL 8 1996

...FORECAST CHALLENGE IS TEMPS FOR TUESDAY AND PRECIP CHANCES...

DIDNT RECEIVE GRIDDED DATA IN TIME TO LOOK AT IT SO HAD TO RELY ON
"OLD BLUE" TODAY.  LOOKS LIKE A WET PERIOD AHEAD FOR SW KANSAS.
ALL MODELS BRING A MONSOON TO THE AREA STARTING TUESDAY AND CONTINUING
INTO WEDNESDAY.  THE NGM IS MORE AGGRESIVE WITH THE RAINFALL AMOUNTS
BUT THE ETA AND AVN LOOK QUITE WET TOO. I PREFER THE NGM PRESSURE FIELDS
SLIGHTLY TO OTHER MODELS ALTHOUGH PRECIP IS PROBABLY OVERDONE.

SHORT TERM...FOR THIS EVENING AND TONIGHT THINK THAT GREATEST THREAT FOR
SEVERE CONVECTION WILL BE IN SOUTHERN ZONES.  BEST SURFACE HEATING...
PROXIMITY OF STATIONARY BOUNDARY/MOISTURE CONVERGENCE AND BEST LIFT
ASSOCIATED WITH APPROACHING VORT MAKE THE OK/TX PANHANDLES PRIME AREA
FOR SVR CONVECTION THIS EVENING.  88D IS SHOWING NUMEROUS BOUNDARIES
OVER CWA SO SCATTERED TSTORMS SHOULD FIRE OVER MOST OF THE FA BY 23Z.
MODIFIED SOUNDING WASNT AS UNSTABLE AS YDA...BUT THINK LARGE HAIL AND
STRONG WINDS STILL A THREAT ANYWHERE IN CWA THIS EVENING.

LONG TERM...ALL MODELS SHOW STRONG UPSLOPE FLOW ACROSS HIGH PLAINS
TUESDAY THROUGH WEDNESDAY...ALONG WITH VERY IMPRESSIVE MOISTURE
FIELDS AND UVV.  MAY SEEM FOR LIKE FALL THAN JULY NEXT TWO DAYS AS
PLENTY OF LOW CLOUDS AND RAIN KEEP DAYTIME HIGHS SOME 15-20 DEGREES
BELOW NORMAL.  THINK MOST CONVECTION WILL BE CONFINED TO THE SRN 2/3
OF CWA TUE WITH COOL TEMPS AND CLOUDS. EXPECT MOSTLY STRATIFORM PRECIP
BY TUESDAY NIGHT MOST AREAS BUT WORDED ZONES FOR THE POSSIBILITY OF
ELEVATED CONVECTION.

IN EXTENDED...BELOW NORMAL TEMPS AND GOOD CHANCE OF AFTERNOON/EVENING
THUNDERSTORMS LOOK REASONABLE FOR DAYS 3-5. NORTHWEST FLOW TO MAINTAIN
ITSELF THROUGH PD.

DDC 060/078 058/077 060 455
GCK 059/076 056/077 058 455
EHA 060/074 058/075 060 466
LBL 061/079 059/078 061 455
HYS 058/076 056/075 059 354
P28 064/081 062/079 065 454

STOUT

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.